Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
CASE REPORTS
Fenofibrate-Induced Acute Renal Failure Due to Massive Rhabdomyolysis after Coadministration of Statin in Two Patients
Aydin UnalEdip TorunMurat Hayri SipahiogluBulent TokgozMehmet Gungor KayaOktay OymakCengiz Utas
Author information
JOURNALS OPEN ACCESS

2008 Volume 47 Issue 11 Pages 1017-1019

Details
Abstract

Fibric acid derivatives and statins have been increasingly recognized as causes of rhabdomyolysis and acute renal failure. We report severe rhabdomyolysis and acute renal failure associated to combination treatment with statin and fenofibrate in two patients with underlying coronary artery disease. Both patients developed rhabdomyolysis-induced acute renal failure after their hyperlipidemia treatment was changed from statin to statin plus fenofibrate. Both patients experienced intense muscle symptoms, hemoglobinuria, oliguria, and elevation of blood urea nitrogen and serum creatinine. Their serum creatine kinase levels were markedly elevated (case 1; 97,392 IU/l and case 2; 96,639 IU/l). Rhabdomyolysis induced acute renal failure was diagnosed in both patients. Both patients were managed with cessation of the statin-fibrate combination, adequate fluid resuscitation and forced alkaline-mannitol diuresis. Although both patients required hemodialysis, their renal function recovered. Fenofibrate initiation is associated with an increased risk for rhabdomyolysis in patients receiving statin therapy. To prevent future events, it is crucial that clinicians recognize the interaction risk associated with concurrent use of statin and fenofibrate. We recommend careful monitoring when fenofibrate is given to patients receiving statin therapy.

Information related to the author
© 2008 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top